Do you live in Benton, Lincoln, or Linn County?

Can you recognize the signs of opioid overdose? Do you know what to do if you or someone you know is in danger? Find answers here.

How symptoms build

According to a 2008 study published in the National Institute of Health, the side effects of opioid use include the following, and usually progress in this order:

  • Sleepiness
  • Dizziness
  • Nausea
  • Vomiting
  • Constipation
  • Physical dependence
  • Tolerance (needing a higher dose to get the same effect)
  • Respiratory depression (trouble breathing)

How overdose happens

Opioid overdose is silent. That last side effect on the list — respiratory depression — is what kills. During overdose, this symptom coincides with two other signs: pinpoint pupils and unconsciousness.

Overdose is most likely for people who are already dependent on opioids, but that’s no assurance. It can happen to anyone. It’s especially likely when opioids are combined with alcohol, marijuana, tranquilizers, or sleep aids; as depressants, these drugs can make the three symptoms of overdose come on sooner and more suddenly.

Concerned about overdose? Here’s our comprehensive prevention toolkit »

What can reverse an overdose

Naloxone is the only drug that can reverse an opioid overdose. (You might sometimes see it packaged as Narcan, which is the more expensive, brand-name version.) There are a couple different ways to get a hold of it:

  • Ask your doctor for a prescription, and fill your prescription at a pharmacy.
  • Go directly to a pharmacy. In Oregon, pharmacists can dispense naloxone even if you don’t have a prescription.

Sometimes a physician will include naloxone as a precaution when prescribing a high-dosage opioid or working with a new patient who’s already on a high dosage.

If you know someone at risk of overdose, you can ask for a naloxone prescription yourself. Naloxone has no known negative side effects, so even if you’re not 100% sure that your loved one is overdosing, it’s still okay to administer it.

How to reverse an opioid overdose

The first thing to do in case of opioid overdose is call 9-1-1. Naloxone wears off faster than the drugs it’s meant to reverse, so the patient will need emergency care before they’re out of danger, no matter what.

After you dial 9-1-1, you can administer naloxone. Be aware, you might need to administer several doses of naloxone before the patient will begin breathing; some opioids in our communities cannot be reversed by just one dose.

Naloxone is most commonly given as a nasal spray. You should receive training on how to use it from your prescribing doctor, but if you want to see a demonstration later, there are many videos online. Here’s one by the Boston Herald:

What if you don’t have naloxone?

First responders, including law enforcement and emergency medical technicians (EMTs), often carry naloxone — but that depends on how often opioid overdose happens in the area where they work.

To be on the safe side, call your local police department to find out if your emergency first responders have access to naloxone. If they don’t, it’s a good idea to request it.

What if your attempt doesn’t work?

In some states — Oregon is one of them — there are “Good Samaritan” laws that provide legal protection to people who try to help a person who seems to be in peril. If you try to save someone’s life but can’t, these laws are for you.

Take a look at this interactive map by Legal Science to confirm the naloxone access and Good Samaritan laws in your state.

 

Find local resources to help you understand and treat pain

» Classes and events

» Organizations and support groups

Find local resources to help you understand and treat pain

» Classes and events

» Organizations and support groups